Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 297, NWS Louisville, KY

September 1, 2003Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 1, 2003, 8:29 PM EDT for Meade County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2003, 8:29 PM EDT (00:29 UTC)
Expired
Sep 1, 2003, 9:00 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Meade County, KY

The radar

The Louisville radar (KLVX), 23 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 020029
SVRLMK
KYC163-020100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
829 PM EDT MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 900 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM EKRON TO 9 MILES SOUTH OF
  GUSTON...OR FROM 32 MILES SOUTHWEST OF LOUISVILLE TO 39 MILES
  SOUTHWEST OF LOUISVILLE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DOE VALLEY AROUND 835 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3802 8632 3797 8636 3781 8616 3786 8600
          3800 8603

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:20 PM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 1, 2:20 PM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT MON SEP 1 2003

.SHORT TERM...

A WARM FRONT STRETCHED ACROSS CENTRAL ILLINOIS AND INDIANA THIS
AFTERNOON WITH A VERY MOIST (PW 2.00) TROPICAL AIRMASS OVER THE
COUNTY FORECAST AREA. AT 18Z ONLY A FEW THUNDERSTORMS HAD DEVELOPED
ACROSS THE AREA. WIND FIELDS REMAIN STRONG THIS AFTERNOON WITH 850
WINDS AROUND 40KTS. WE WILL KEEP AN EYE OF DEVELOPING THUNDERSTORMS
THIS AFTERNOON, ESPECIALLY FOR THE POSSIBILITY OF GUSTY WINDS.

THE MODELS ARE IN AGREEMENT ON DROPPING THE WARM FRONT SLIGHTLY
SOUTH OVERNIGHT AND INTO MONDAY. WITH THIS IN MIND WE WILL GO WITH
LIKELY POPS ACROSS THE EXTREME NORTHERN PORTION OF THE CFA OVERNIGHT
AND ACROSS MUCH OF THE REGION TUESDAY. THE WHOLE SYSTEM SHIFTS EAST
TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL TROF MOVES INTO THE
REGION. THE SURFACE LOW WILL CROSS KENTUCKY DURING THIS TIMEFRAME
AND ADDITIONAL HEAVY RAIN WILL BE POSSIBLE.

THE FRONT WILL FINALLY EXITS THE REGION THURSDAY AS COOL HIGH
PRESSURE BUILDS INTO THE LOWER OHIO VALLEY.

.EXTENDED DISCUSSION (THURSDAY NIGHT THROUGH MONDAY)...
BY FRIDAY THE COLD FRONT SHOULD BE WELL OFF TO THE EAST ALTHOUGH
LARGE SCALE 500 MB TROUGH STILL TO RESIDE OVER THE EASTERN GRT LAKES
AND OH VLY. WILL HAVE A CLEARING TREND BY EARLY IN THE PERIOD WITH
NIL POPS AND LOW CLOUD COVER FOR THE REMAINDER OF EXTDD. TEMPS A
LITTLE COOLER TOO GIVEN LOWER HEIGHTS...ABOUT 5 DEGREES COOLER THAN
NORMAL FOR HIGH TEMPS.

.LMK...NONE.

JA
Hazardous weather outlook, Sep 1, 3:37 PM EDT, 4 hours 52 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 PM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WARM FRONT LOCATED ACROSS CENTRAL INDIANA WILL SETTLE INTO
SOUTHERN INDIANA LATER THIS EVENING. A LINE OF THUNDERSTORMS IS
FORECAST TO DEVELOP ALONG AND AHEAD OF THE FRONT. THESE STORMS
SHOULD DROP INTO SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS
EVENING. A FEW OF THE STORMS MAY REACH SEVERE CRITERIA WITH THE MAIN
THREAT DAMAGING WIND GUSTS OVER 50 MPH. A FEW TORNADOES ARE ALSO
POSSIBLE...MAINLY NORTH OF THE OHIO RIVER. THE MAIN THREAT AREA FOR
SEVERE THUNDERSTORMS WILL BE NORTH OF THE WESTERN KENTUCKY AND
BLUEGRASS PARKWAYS IN NORTH-CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA. FINALLY...THERE WILL BE A CONTINUED THREAT OF HEAVY
RAINFALL WHICH MAY CAUSE LOCAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WARM AND HUMID CONDITIONS WILL HELP PROMOTE MORE SHOWERS AND
THUNDERSTORMS ON TUESDAY AND WEDNESDAY. A COLD FRONT IS EXPECTED TO
PUSH THROUGH THE REGION ON WEDNESDAY BRINGING AN END TO THE
THUNDERSTORM ACTIVITY FOR OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

JB

In the hours before

Special weather statement, Sep 1, 7:45 PM EDT, 44 minutes before
INZ076>079-083-084-089>092-012356-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
745 PM EDT MON SEP 1 2003

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

THE THREAT FOR ORGANIZED SEVERE WEATHER HAS ENDED...HOWEVER SHOWERS
AND THUNDERSTORMS WITH TORRENTIAL RAIN WILL CONTINUE FROM TIME TO
TIME TONIGHT.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:02 PM EDTSevere Thunderstorm WarningLMKBreckinridge43 min
Sep 2, 12:00 PM EDTFlash Flood WarningLMKGreen, Taylor3 hr
Sep 2, 2:10 PM EDTFlash Flood WarningLMKBreckinridge2 hr
Sep 2, 4:04 PM EDTSevere Thunderstorm WarningLMKAdair41 min
Sep 2, 4:19 PM EDTFlash Flood WarningLMKTaylor3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.